Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Why am I experiencing increased symptoms of cardiomyopathy while on medication ?

User rating for this question
Very Good
Answered by

Cardiologist, Interventional
Practicing since : 1996
Answered : 192 Questions
43 old female, 165 lbs; cardiomyopathy, related to live birth 2 years ago. EJF than 15% now around 40%. Have an increase in symptoms and not being seen. Tech told me I had not gotten worse but not improved. I have difficulty in breathing; extreme tiredness, chest heaviness; and sometimes pain. I also have a small hole or ASD in my heart; and a right valve leak; which has never been discussed at length. I was diagnosed this year also with non epileptic seizures after being admitted for what they thought was a TIA; I have more symptoms on my left side however; and sensitivity to light; I have also noticed problems with my vision lately; blurriness. Should I change cardiologist; and can you give me any advice. I have been made to feel like this is all in my head by some doctors; even though I have been diagnosed with all of the above. I am very frustrated. thank you, XXXXXXX
Posted Wed, 18 Apr 2012 in Valvular Heart Disease
Answered by Dr. Raja Sekhar Varma 16 hours later

Thank you for your query.

You have been diagnosed as having peripartum cardiomyopathy. Since the ejection fraction has not returned to normal 2 years after the delivery, there is persistence of the cardiomyopathy with the attendant problems of a low efficacy of cardiac pumping. The symptoms of tiredness, breathing difficulty and chest heaviness are probably due to the reduced pumping of the heart and resultant reduction in cardiac output as well as congestion of the lungs.

A small-sized ASD with associated mild leak of the tricuspid valve may not really contribute to your symptoms. However, if the leak is moderate or severe, or if it is related to high pressures in the pulmonary artery, there could be symptoms due to this as well.

I would like to know if an MRI or CT scan of the brain was taken to confirm/rule out any neurologic cause for the seizure. If there is a suspicion of blood clots embolising to the brain from the heart, an echocardiogram (transthoracic or trans-esophageal) can be done. You should also discuss with your treating doctor whether lexapro can be continued or if a change in dosage is required.

It would also be advisable to check your vision with an ophthalmologist. At the age of 43, there could be presbyopia or other unrelated eye problems that could explain your blurred vision.

Coreg and lasix are good drugs for the treatment of cardiomyopathy. Two other drugs that could be used are ACE inhibitors and digoxin. Depending on how you tolerate these drugs, the dosage can be optimized further to bring about an improvement in your cardiac function. You should also watch out for side effects due to the drugs, especially lasix. This, being a diuretic, can produce electrolyte disturbances like hypokalemia which can cause fatigue and muscle weakness.

Has a coronary angiogram been done? Are there any changes in the ECG, especially is there LBBB in the ECG? Does the echo show any dyssynchrony? The answers to these questions can determine if something more can be done to improve the functioning of the heart. If there are blockages in the coronary arteries, they could be treated by angioplasty/surgery. If there is LBBB in the ECG with evidence of dyssynchrony on echo, a special type of pacemaker therapy called cardiac resynchronization therapy can be done.

Some dietary measures like salt restriction, balanced proteins and calories, avoidance of fried food and fatty food, etc can help. Also, walking for about 30 minutes on a daily basis can result in a lot of benefit for the heart. However you should avoid lifting weights and indulging in any strenuous activity.

Living with cardiomyopathy is tough and calls for a lot of mental strength too. I can understand your feelings of frustration. However, try to understand the disease and develop your own defences so that you can tackle the problems in an effective manner.

I hope I have been able to answer your queries. Feel free to ask me for any further clarifications that you may need.

Dr RS Varma
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
,   ,  
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Cardiac Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor